Why exactly are Irish pharmacists are so wary about codeine?
Ask the GP
Published 19/07/2016 | 02:30
Dr Nina Byrnes on the risks involved in taking codeine as a pain reliever
Q: I tend to keep painkillers at home just in case I need them. I find that paracetamol or ibuprofen is never strong enough so I like to keep something with codeine around. My pharmacist recently told me she would prefer if I had a prescription. Do I need one?
Dr Nina replies: There are many over-the-counter pain remedies available and it can be hard to decide which one to use at any particular time. Your pharmacist can be a great source of help and advice in this regard.
Paracetamol and ibuprofen are the first steps on the ladder of pain relief. These are very effective for most day-to-day pain. They also act to help reduce fever and are, as such, particularly good drugs to take in the case of a cold or flu. It is important not to take more than the recommended amount. Overdose of paracetamol can cause liver failure and death.
Ibuprofen belongs to a group of drugs called non-steroidal anti-inflammatory drugs (NSAIDS). If these drugs are overused, there is an increased risk of stomach ulcers and bleeding, kidney damage or failure, increased blood pressure and cardiovascular damage.
Codeine-containing products are the third step on the ladder.
Codeine-containing compounds, such as Solpadeine, are available over the counter in Irish pharmacies, although their use has been restricted in recent years. It is for this reason that many of those who were using such remedies regularly now have to attend their GP and request a prescription. Used correctly, codeine can be a very effective painkiller. However, abuse of codeine-containing products is increasing and most doctors have come across patients who are taking these products on a regular basis.
Codeine is an opiate painkiller, which means it is derived from morphine. As with all opiates, addiction and tolerance can develop if these are used regularly - higher doses are required to have the same benefit. The extra danger lies in the fact that most over-the-counter codeine preparations are combined with other drugs such as paracetamol and ibuprofen, and so, increasing the amount of codeine you use also leads to increasing the dose of these drugs, to potentially damaging or dangerous levels.
Apart from its addictive properties, codeine is a sedating painkiller, so can be especially dangerous if mixed with alcohol. Regular use of painkillers for headaches can also lead to what is referred to as an 'analgesia overuse headache'. This is a headache that occurs when painkillers are reduced or stopped. The risk is highest in those taking painkillers more than twice a week for more than three months.
It is estimated that 10pc of those who suffer chronic headaches are getting them due to the overuse of painkillers.
If medication has been used for a long time, it may be necessary to reduce it slowly to help reduce the withdrawal effects.
Headaches may initially get worse as painkiller use reduces, but ultimately, 70pc to 80pc of people who suffer analgesia-overuse headaches manage to quit medication and feel better.
It sounds like your pharmacist is right, and she is trying to make sure that you are not at risk of overuse. Codeine may be the correct drug at times, but it's not the pill for every ill.
Health & Living